A man is unable to walk after taking statins, cholesterol-lowering drugs. Quoted from The Sun, the man named Mark Freeman (47) started taking statins 4 years ago. He had no problems during that time and had difficulty getting out of bed in the morning.
Mark experienced his first fever and muscle aches at night in April 2020. These conditions continued for 9 months. He began to lose the ability to walk. He had to quit his job and now uses a wheelchair.
Doctors diagnosed him with necrotizing myopathy, a rare autoimmune disease that causes chronic inflammation of the muscles. Doctors hope that the symptoms can be treated with plasma exchange (fluid replacement in the blood). However, Mark’s current condition is not healthy enough to carry out the procedure.
“I became miserable and very upset because I couldn’t stand or walk. I had difficulty moving around in a wheelchair, kept up with other people’s schedules and needed a sitter to go to the toilet,” said the man from London.
“There is a lot of information to suggest that statins are safe and that muscle pain while taking statins is not caused by statins. My story is the opposite and is proof that it can happen,” he adds.
His doctor ran some tests and found Mark had high levels of creatine kinase (CK), which is an enzyme released by muscles into the blood when muscles break down. The normal level of CK for men is 40-320 units per liter, but Mark has 12 thousand units per liter.
He was rushed to Ealing hospital and told to stop taking statin drugs, as well as undergo an MRI scan. The biopsy results confirmed that Mark had HMGCR antibodies, confirming his diagnosis of necrotizing myopathy.
Mark was transferred to Charing Cross Hospital for 7 weeks and was put on immunosuppressive drugs before being sent to the muscle rehabilitation unit at another hospital. However, the disease is still progressing, so Mark must wait until his condition is under control. Now he is waiting for a second plasma exchange to relieve his symptoms.
“I’ve been taking statins for four years to help control my cholesterol and haven’t had any problems. Suddenly, my body developed a reaction to the statins and caused my immune system to attack its own muscles,” he said.
“Myositis in general is not uncommon. It’s an immune suppressed muscle disease. But I get the necrotizing variant of the disease which means it kills muscle tissue, not just causes pain,” explains Mark.
Mark’s Condition Recognized by Researchers
One medical study says statins can trigger necrotizing muscle disease or inflammation. This condition may continue even if a person stops taking statins.
“This is a rare side effect of statins that is challenging to diagnose and treat,” the study wrote.
Watch Video “Tips from Doctors for People with Cholesterol to Safely Run Fasting“
#Man #Walk #Cholesterol #Medication #Ends #Wheel #Chair